Arizona, 2016

Flash Flooding and Hail in Arizona, August 20, 2016

August 20, 2016 · NWS FGZ · 4 events in 3 counties and zones

Monsoon moisture remained over Arizona which lead to the development of thunderstorms. Some storms produced heavy rain and large hail.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
4

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS FGZ wrote it up.

Monsoon moisture remained over Arizona which lead to the development of thunderstorms. Some storms produced heavy rain and large hail.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Flagstaff, AZ wrote its last area forecast discussion before the first event at Aug 20, 9:14 AM MST, 3 hours 45 minutes earlier.

Area forecast discussion, Aug 20, 9:14 AM MST, 3 hours 45 minutes before
Area Forecast Discussion
National Weather Service Flagstaff AZ
914 AM MST SAT AUG 20 2016

.SYNOPSIS...Monsoon moisture will remain in place with the
potential for shower and thunderstorm activity continuing through
the middle of next week.

&&

.UPDATE...This morning's sounding from Flagstaff shows cooling of
about 1 to 2 degrees Celcius in the mid-levels compared to
yesterday. This will allow for a bit more instability today, with
showers and storms first firing in the White Mountains around 10
to 11 AM MST, and then farther northwest along the Mogollon Rim
beginning after 11 AM.

The steering flow is northeast to southwest, so we will see storms
that develop on the Rim move down into Yavapai and northern Gila
Counties this afternoon. We may see an MCS develop this afternoon
across Yavapai County as storms move off the Mogollon Rim. The
main threat with storms today will be heavy rain, which could lead
to localized flash flooding, especially across Yavapai County.
There will also be a threat for marginally severe hail and gusty
winds with the strongest storms.

The PoP forecast was updated to increase storm chances across
Yavapai and northern Gila counties this afternoon, otherwise,
everything else looks good.

&&

.PREV DISCUSSION /331 AM MST/...A low-level high pressure
circulation will remain positioned over south central Arizona
through Sunday. The circulation around the high will continue to
push moisture residing over the Gulf of California/northwest
Mexico into Arizona and across the Mogollon Rim. In addition, a
weak trough aloft will provide a cooler than normal mid-level air
mass and weak upward motion. As daytime heating progresses expect
a decent chance of showers and storms both today and Sunday from
the Mogollon Rim south with lower chances in drier air to the
north. The main threat the next two days will be isolated heavy
rainers.

From Monday onward...As westerly flow develops through a deep
layer, low-level drying and mid-level warming should start to
stabilize the air mass over northern Arizona. However, some model
conflicts exist. The European model hangs on to just enough
moisture for a decent chance of showers and thunderstorms through
the week. The GFS is drier with less convective activity. The
development of westerly flow aloft usually brings more stable
conditions and favors the less convective GFS solution. As a
result, the forecast grids will contain a lower chance of showers
and thunderstorms from Monday onward but complete shut off isn't
likely due to lingering moisture.

&&

.AVIATION...For the 18Z package...Deeper moisture and greater
instability over the southern part of the forecast area will support
robust thunderstorm development. Sct SHRA/TSRA will develop along
and south of the Mogollon Rim early this afternoon...becoming
SCT/NMRS late this afternoon through 03Z as the storms slowly move
toward the south and west. Generally ISOLD -TSRA expected north
and east of a KGCN-KINW line through tonight. Expect MVFR
conditions with the stronger storms. Aviation discussion not
updated for amendments.

&&

.FGZ WATCHES/WARNINGS/ADVISORIES...NONE.

&&

PUBLIC...Mottice/McCollum
AVIATION...BAK

For Northern Arizona weather information visit
weather.gov/flagstaff

In the hours before

Local storm report, Aug 20, 9:24 AM MST, 3 hours 35 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE FLAGSTAFF AZ
924 AM MST SAT AUG 20 2016

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0630 PM     TSTM WND DMG     CAMERON                 35.85N 111.43W
08/19/2016                   COCONINO           AZ   WEB REPORT

            PHOTO OF BROKEN 4 INCH DIAMETER TREE BRANCH TAKEN AT
            CAMERON TRADING POST... STORMS LASTED FROM 530-7 PM

&&

EVENT NUMBER FGZ1600237

041
Special weather statement, Aug 20, 12:51 PM MST, 8 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE FLAGSTAFF AZ
1251 PM MST SAT AUG 20 2016

AZZ015-016-202015-
EASTERN MOGOLLON RIM AZ-WESTERN MOGOLLON RIM AZ-
1251 PM MST SAT AUG 20 2016

...SIGNIFICANT WEATHER ADVISORY FOR COCONINO COUNTY UNTIL 115 PM
MST...

AT 1250 PM MST...DOPPLER RADAR WAS TRACKING STRONG THUNDERSTORMS
NEAR MORMON LAKE...OR 19 MILES EAST OF SEDONA. THESE STORMS WERE
NEARLY STATIONARY.

NICKEL SIZE HAIL WILL BE POSSIBLE WITH THESE STORMS.

LOCATIONS IMPACTED INCLUDE...
MORMON LAKE...
DAIRY SPRINGS CAMPGROUND AND DOUBLE SPRINGS CAMPGROUND.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

TORRENTIAL RAINFALL IS ALSO OCCURRING WITH THIS STORM...AND MAY LEAD
TO FLASH FLOODING. DO NOT DRIVE YOUR VEHICLE THROUGH FLOODED
ROADWAYS.

&&

LAT...LON 3479 11147 3492 11159 3501 11149 3495 11138
      3485 11136
TIME...MOT...LOC 1950Z 207DEG 5KT 3487 11146

MOTTICE

The radar

The Flagstaff radar (KFSX), 44 km away, was scanning. The volume nearest the first event began at 19:59 UTC.

Open the radar archive at this moment

Event by event

2 hail, 2 flash flood. Local standard time, as filed.

Hail, Coconino

When
August 20, 12:59 PM MST
Where
Coconino County, 1.33 mi ESE of Mormon Lake to 3.12 mi WSW of Mormon Lake
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
34.910, -111.450

A trained spotter reported 3/4 to one inch diameter hail covering the ground in Mormon Lake.

Hail, Yavapai

When
August 20, 1:25 PM MST
Where
Yavapai County, 1.84 mi ENE of Forbing Park to 2.42 mi ESE of Entro
Measured
1.25 in hail
Reported by
Trained Spotter
Coordinates
34.580, -112.450

A trained spotter reported 1 1/4 inch hail in Prescott.

Flash Flood, Gila

When
August 20, 5:50 PM MST to 6:50 PM MST
Where
Gila County, 0.69 mi S of Gisela to 2.27 mi NNE of Jakes Corner
Cause
Heavy Rain
Reported by
Fire Department/Rescue
Coordinates
34.110, -111.280

Flash flooding was reported in Gisela with washes running high. A few road crossings were temporarily impassible because of the water and deposited debris on the roads.

Flash Flood, Yavapai

When
August 20, 6:04 PM MST to 8:30 PM MST
Where
Yavapai County, 7.94 mi SSE of Congress to 5.85 mi SSE of Congress
Cause
Heavy Rain
Reported by
Mesonet
Coordinates
34.040, -112.790

Martinez Wash rose 5.7 feet in less than an hour.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Arizona in 2016Every state in 2016This day in weather historyWarnings in Arizona, August 2016

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 659125, 659123, 659124, 659126.